Side Effects of Cancer Treatment: Hyperpigmentation

Hyperpigmentation and other change to the skin can occur with certain cancer treatments.

Side Effects of Cancer Treatment: Hyperpigmentation

by Dr. C.H. Weaver M.D.

What is hyperpigmentation

Hyperpigmentation is a darkening of the skin. This darkening of the skin may be generalized (happen all over) or localized, causing blotchy skin.

What causes hyperpigmentation

Some chemotherapy agents can cause hyperpigmentation. The cause of this side effect is currently unknown but may involve direct toxicity, stimulation of melanocytes (cells in skin responsible for skin color) and/or inflammation. Hyperpigmentation often appears 2 to 3 weeks after chemotherapy treatment begins and goes away as new skin cells replace the dead cells at approximately 10 to 12 weeks after treatment is over. However, this darkening may occasionally be permanent.

Chemotherapy drugs associated with temporary hyperpigmentation include:

  • Melphalan (Alkeran®)
  • busulfan (Myleran®)
  • cyclophosphamide (Cytoxan®)
  • 5-fluorouacil (5-FU)
  • doxorubicin (Adriamycin®)
  • daunorubicin (DaunoXome®)
  • bleomycin (Blenoxane®)
  • BCNU (topical)

What are the symptoms of hyperpigmentation

Hyperpigmentation from chemotherapy drugs may be generalized or it may occur in specific areas, such as:

  • Around the joints
  • Under the nails
  • In the mouth
  • Along the vein used to infuse chemotherapy
  • Under areas compressed by tape or dressings
  • In the hair (horizontal bands in light haired individuals)

How is hyperpigmentation treated

At this time, there is no treatment for hyperpigmentation.

Comments

Stories